Hair Loss/Hair bulbs - loss
QUESTION: Hi Dr. Panagotacos. While brushing or combing hair lately (on propecia), I'm losing a lot of hairs with extremely tiny dark/black bulbs--can barely see them but they are there. Do these black bulbs mean anything, like are these hairs now lost forever? I sometimes lose hair with big while bulbs on them too (not as much), so I wasn't sure what is the difference between big white bulb hairloss and tiny black bulb hairloss.
ANSWER: The loss of of 50 to 100 hairs per day is normal. The larger hairs with the white bulbs are probably those normal end stage hairs. They are falling out in the Telogen Phase after growing for approximately 5 years at 1/2 inch per month growing in the normal active growth phase - Anagen Phase. Then comes the Catagen phase where the hair stops growing and a few weeks later the Telogen phase where the hairs move up and fall out.
It is possible that something has cause other normally growing hairs to stop growing and fall out prematurely with the pigment still intact instead of it turning white first. This may be due to some medication or some other form of stress to the hair follicles which made them fall out prematurely. This fall out due to a drug could be either in the Anagen or Telogen phase. If it persists more than a month I suggest you see a dermatologist.
---------- FOLLOW-UP ----------
QUESTION: Great--thank you Doctor. Since you mentioned medication, could propecia be causing the tiny black bulbed hairs to fall out? Just curious.
I would not think Propecia would be the cause of this although anything is possible with medications. I have not seen this as a reaction to Propecia. If you only recently started Propecia ( in the past 2 months ) then I would assume this is a mild restarting of hair cycles and some of the hairs which were dying due to DHT have decided to regrow. Again if it persist for after another month my recommendation is to see a dermatologist to determine what hairs are falling out and why.